Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 28, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 23, 2005, 12:39 AM PST for San Diego County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 12:39 AM PST (08:39 UTC)
- Expired
- Feb 23, 2005, 1:45 AM PST
- In force
- 66 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 36 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 230841 FFWSGX CAC073-230945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1239 AM PST WED FEB 23 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF...VISTA...ENCINITAS...CARLSBAD * UNTIL 145 AM PST * AT 1232 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM HEAVY RAIN CELL NEAR CARLSBAD... MOVING NORTH AT 20 MPH. * THE CELL PRODUCING FLASH FLOODING WILL BE NEAR... VISTA BY 1250 AM PST EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3322 11739 3298 11725 3310 11719 3326 11728 $$ MACKECHNIE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:30 PM PST, 3 hours 9 minutes earlier.
Area forecast discussion, Feb 22, 9:30 PM PST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PST TUE FEB 22 2005 .SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO CAUSE BANDS OF RAIN AND ISOLATED THUNDERSTORMS OVER THE AREA TONIGHT. THE UPPER LEVEL LOW WILL MOVE OVER FAR SOUTHERN CALIFORNIA WEDNESDAY MORNING WITH SHOWERS AND THUNDERSTORMS. VERY HEAVY RAIN...HAIL... WATERSPOUTS AND A TORNADO WILL BE POSSIBLE THROUGH WEDNESDAY MORNING. SHOWERS ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY EVENING AS THE LOW SLOWLY EXITS THE AREA. WEAK HIGH PRESSURE ALOFT WILL MOVE OVER THURSDAY AND FRIDAY. A WEAK TROUGH WILL MOVE THROUGH SATURDAY WITH LITTLE CHANGE MONDAY AND TUESDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. UPPER LEVEL LOW WAS SLOWLY DRIFTING SOUTHWEST EARLY TONIGHT. IT IS FORECAST TO MOVE OVER THE AREA EARLY WED MORNING THROUGH EARLY AFTERNOON. LIGHT TO MODERATE SHOWERS WERE MOVING OVER EARLY TONIGHT AND THIS SHOULD CONTINUE THROUGH EARLY WED MORNING. SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED AS THE LOW MOVES OVER WED MORNING INTO EARLY AFTERNOON. RAINFALL AMOUNTS WILL BE AROUND ONE HALF TO ONE AND ONE HALF INCH WITH LOCALLY HEAVIER AMOUNTS IN THE COASTAL AND INLAND AREAS TO ONE TO TWO INCHES IN THE MOUNTAINS TO AROUND ONE HALF INCH OR MORE IN THE DESERTS THROUGH WEDNESDAY. VERY UNSTABLE AIR MASS WILL CONTINUE WITH THE POSSIBILITY FOR HAIL...WATERSPOUTS...TORNADOES AND VERY HEAVY RAIN. THE LOW MOVES OUT WED NIGHT. WEAK HIGH PRESSURE WILL SLOWLY MOVE OVER THU AND FRI. A TROUGH MOVES THROUGH THE AREA SATURDAY WITH LITTLE CHANGE THROUGH TUE. A SYSTEM MAY MOVE THROUGH EARLY NEXT WEEK WITH HEAVY RAIN. NO SIGNIFICANT WINDS EXPECTED EXCEPT WITH THUNDERSTORMS. RAIN && .SGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL WEDNESDAY MORNING FOR ALL OF FAR SOUTHWEST CALIFORNIA...SEE LAXFFASGX. WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN BERNARDINO COUNTY MOUNTAINS AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN DIEGO COUNTY MOUNTAINS...SEE LAXWSWSGX. HIGH SURF ADVISORY UNTIL 2 PM WEDNESDAY FOR ORANGE AND SAN DIEGO COUNTIES...SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS CONTINUES THROUGH WEDNESDAY MORNING FOR THE COASTAL WATERS...SEE LAXMWSSGX. FLOOD WARNING FOR SAN DIEGO RIVER AT FASHION VALLEY...SEE LAXFLWSGX AND LAXRVSSGX. && WHITLOW
Hazardous weather outlook, Feb 22, 8:45 PM PST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 845 PM PST TUE FEB 22 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-231400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 845 PM PST TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION WILL CONTINUE TO SEND SHOWERS WITH MOUNTAIN SNOW OVER THE AREA TONIGHT INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED THUNDERSTORMS AND POSSIBLE FLOODING. A LARGE SWELL OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A BREAK IN THE WEATHER LOOKS LIKELY FRIDAY AND THIS WEEKEND...BUT YET ANOTHER COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT WEEK. .DAY ONE... TODAY THROUGH TONIGHT. FLOOD WATCH UNTIL WEDNESDAY MORNING... SEE LAXFFASGX. WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS... SEE LAXWSWSGX. SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO COUNTY MOUNTAINS... SEE LAXWSWSGX. HIGH SURF ADVISORY THROUGH TONIGHT...SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS THROUGH TONIGHT...SEE LAXMWSSGX. FLOOD WARNING FOR SAN DIEGO RIVER THROUGH TONIGHT...SEE LAXFLWSGX AND LAXRVSSGX. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO COUNTY MOUNTAINS...SEE LAXWSWSGX. HIGH SURF ADVISORY UNTIL 2 PM WEDNESDAY...SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS THROUGH WEDNESDAY MORNING...SEE LAXMWSSGX. THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY. MORE HEAVY RAIN AND POSSIBLE FLOODING COULD START MONDAY OF NEXT WEEK DUE TO ANOTHER PACIFIC STORM. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED WED 4 AM TO NOON. WHITLOW
In the hours before
Special weather statement, Feb 22, 8:30 PM PST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE SAN DIEGO CA 830 PM PST TUE FEB 22 2005 CAZ042-043-048-050-PZZ750-775-230435- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 830 PM PST TUE FEB 22 2005 ...THE TORNADO WATCH HAS EXPIRED FOR THE COASTAL AREAS OF SOUTHWEST CALIFORNIA AND THE ADJACENT COASTAL WATERS... A SEVERE THUNDERSTORMS WAS REPORTED AT 224 PM AT NEWPORT BEACH...BUT NO TORNADOES HAVE BEEN REPORTED. ALTHOUGH THE TORNADO WATCH HAS EXPIRED...AN UNSTABLE AIR MASS WILL CONTINUE OVER THE AREA THROUGH WEDNESDAY MORNING. SEVERE WEATHER MAY DEVELOP WITH A STRONG THUNDERSTORM AND RESIDENTS SHOULD CONTINUE TO BE ALERT. IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. MARTIN/PURPURA
Local storm report, Feb 22, 10:01 PM PST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1001 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL COSTA MESA 33.67N 117.91W
02/22/2005 1.00 INCH ORANGE CA PUBLIC
NICKEL TO QUARTER SIZED HAIL. WINDS GUSTED TO 45 MPH.
&&
LAVISLocal storm report, Feb 22, 10:06 PM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
1006 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FUNNEL CLOUD SAN DIEGO 32.72N 117.16W
02/22/2005 SAN DIEGO CA TRAINED SPOTTER
FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO NEAR
INTERSTATE 5 AND BALBOA AT 1041 AM AND DISSIPATED AT 1043
AM.
1113 AM HAIL LAGUNA BEACH 33.54N 117.76W
02/22/2005 0.50 INCH ORANGE CA AIRPLANE PILOT
PILOT REPORT OF A THUNDERSTORMS WITH 0.5 INCH HAIL AND
LIGHTNING CLOUD TO GROUND...CLOUD TO CLOUD...AND IN
CLOUD.
0200 PM WATER SPOUT 10 W NEWPORT BEACH 33.61N 118.08W
02/22/2005 XXX XX CO-OP OBSERVER
LIFEGUARD REPORT
0224 PM TSTM WND GST NEWPORT BEACH 33.61N 117.91W
02/22/2005 68 MPH ORANGE CA COUNTY OFFICIAL
NEWPORT BEACH LIFEGUARDS REPORT.
0240 PM FUNNEL CLOUD 2 W DANA POINT 33.46N 117.73W
02/22/2005 XXX XX CO-OP OBSERVER
LIFEGUARD REPORT
0300 PM HAIL COSTA MESA 33.67N 117.91W
02/22/2005 1.00 INCH ORANGE CA PUBLIC
NICKEL TO QUARTER SIZED HAIL. WINDS GUSTED TO 45 MPH.
0425 PM FLASH FLOOD 5 NE VALLEY CENTER 33.27N 116.95W
02/22/2005 SAN DIEGO CA TRAINED SPOTTER
3/4 MILE SOUTH OF HARRAHS CASINO ON S6, A 20 FOOT SECTION
OF ROAD WASHED OUT.
&&
BNDThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 4:12 PM PST | Special Marine Warning | SGX | 33 min | |
| Feb 22, 5:30 PM PST | Flash Flood Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 2 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.